With the recent expansion of the COVID-19 vaccine, more and more people are wondering if it’s okay to get vaccinated. In particular, patients who have undergone heart surgery, a high-risk operation, often visit outpatient clinics to obtain detailed information. Consult with your thoracic surgeon for information on vaccinations after heart surgery.
I have had heart surgery, can I get the COVID-19 vaccine?
It is one of the most frequently asked questions from patients during outpatient treatment. In conclusion, there is absolutely no reason not to be vaccinated just because you have had heart surgery. Rather, it should be more actively vaccinated. However, as you are well aware, there are a few things to be aware of because overall safety cannot be guaranteed 100%.
Unfortunately, there are rare reports of deaths after vaccination regardless of the type of COVID-19 vaccine. According to one document, the vaccination mortality rate was about 8 per million people (53 among the elderly living in facilities), and underlying diseases such as dementia, chronic obstructive pulmonary disease, diabetes, and heart failure were associated with death. .(Front Med (Lausanne). 2021 May 14;8:670370. doi: 10.3389/fmed.2021.670370.).
As news such as death or paralysis of the lower body come out, patients who have previously undergone surgery for heart or aortic disease are thought to be reluctant to be vaccinated. I had heart surgery, should I get the vaccine now? In fact, the answer to this is currently not clear. This is due to the lack of strong evidence for an answer. However, referring to various literatures, when infected with COVID-19, patients with heart disease are more likely to have a more serious condition and worsen their symptoms. Vaccination is therefore far more important for people with heart disease than for those who do not have heart disease or who have not undergone surgery.
What are the opinions of overseas cardiology experts?
American Heart Association experts recommend that people with heart disease or even a heart attack or stroke get vaccinated without delay. This is because, as a result of examining several actual cases, the risk of infection from the virus is much greater than the risk from vaccination (COVID-19, Heart News, Stroke News | Published: January 15, 2021).
In fact, according to interviews with world-class cardiac surgeons such as Dr. Patrick McCarthy of Northwestern Memorial Hospital and Dr. Mark Gilinov of the Cleveland Clinic, vaccines are still available in the United States, including artificial heart valves, artificial blood vessels, and other coronary artery bypass surgery and aortic surgery. There is no evidence of a specific effect in different types of heart surgery.
So, can I be absolutely sure about getting vaccinated?
Of course, it is also true that the possibility of fatal outcomes after vaccination has been reported. However, the vast majority of vaccinated patients show only mild symptoms such as temporary injection site pain, fatigue, headache, muscle pain, chills, arthralgia, and fever, and are relieved within a few days. Cardiac surgery patients do not cause any special complications, but in rare cases, severe allergic reactions may occur, so it is necessary to closely monitor the condition for several to several tens of minutes immediately after the inoculation.
However, patients who currently have severe symptoms such as heart failure or arrhythmia, or who have other serious diseases, should consult a cardiologist or a specialist in related diseases in advance to discuss the safety of vaccination.
What precautions should be taken after vaccination for heart surgery patients?
The majority of patients undergoing heart surgery take so-called blood-thinning drugs, such as warfarin or antiplatelet drugs. Therefore, it is recommended to apply light pressure to the injection site for a little longer after inoculation to prevent significant bruising. There is no need to stop taking the drug, but if the bruising continues to grow, swelling and pain continue, it is necessary to see a specialist.
In addition, if abnormal symptoms such as fever or muscle pain occur after vaccination, taking Tylenol (acetaminophen) in an appropriate amount is not a big problem. However, if you have been prescribed with other medications such as pain relievers and anti-inflammatory drugs, it is wise to check the type and amount of medication through consultation with a cardiologist to check the interaction with warfarin you are taking.